Maryland, 2011

Damaging Winds in Maryland, April 16, 2011

April 16, 2011 · NWS AKQ · 2 events in 1 county or zone

Isolated severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 16, 3:41 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 16, 3:41 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
441 PM EDT SAT APR 16 2011

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE AREA AND OFF THE COAST THIS
EVENING INTO TONIGHT. HIGH PRESSURE BUILDS ACROSS THE MID ATLANTIC
AND SOUTHEAST SUNDAY INTO MONDAY...THEN REMAINS ANCHORED OFF THE
MID ATLANTIC AND SOUTHEAST COAST MONDAY NIGHT INTO WEDNESDAY.
ANOTHER COLD FRONT WILL APPROACH FROM THE WEST LATE WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM FOR ALL AREAS EXCEPT
THE LWR MD AND VA ERN SHR. AREA OF SHOWERS AND STRNG TO SEVERE
TSTMS WELL IN ADVANCE OF COLD FRNT...WAS MOVNG INTO CNTRL/SCNTRL
VA AND INTERIOR NE NC LATE SAT AFTN. POSSIBILITY OF DAMAGING WNDS
AND TORNADOES EXIST IN THE WATCH AREA INTO THIS EVENG...AS THESE
STORMS MOVE ENE ACRS THE REGION. GREATEST THREAT FOR DAMAGING WNDS
OR TORNADOES LUKS TO BE OVR SRN/SE VA AND NE NC WHERE BEST
INSTABILITY AND FAVORABLE WND SHEAR PROFILES EXIST.

COLD FRNT WILL PUSH SHOWERS AND STORMS OFF THE CST LATER THIS
EVENG...WITH W WNDS USHERING DRIER AIR AND CLRG SKY OVRNGT INTO
SUN MORNG. MIN TEMPS RANGING FM THE MID 40S TO LWR 50S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
DRY WX IN STORE FOR THE REGION SUN THRU TUE...AS HI PRES BLDS ACRS
THE GULF CST STATES AND OFF THE MID ATLC AND SE CST. A WRM FRNT
WILL LINGER NEAR OR JUST N OF EXTRM NRN CNTIES MON THRU TUE. THIS
WILL LIKELY PRODUCE A LITTLE MORE CLDINESS IN THESE AREAS THRU THE
PERIOD...BUT OTHRWISE...WILL KEEP FCST DRY. SNY OR MSTLY SNY AND
BREEZY (ESPLY ACRS NRN CNTIES) ON SUN...WITH MAX TEMPS IN THE MID
60S TO LWR 70S.

MSTLY CLR OR PRTLY CLDY SUN NGT THRU TUE. LOWS SUN NGT IN THE MID
40S TO LWR 50S. INCRSNGLY WRMER MON AND TUE. HIGHS ON MON RANGING
THRU THE 70S...AND IN THE MID 70S TO LWR 80S ON TUE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
BERMUDA RIDGE DOMINATES WED. KEPT SLGHT CHC DIURNAL POPS ACROSS NWRN
CNTYS FOR ANY CONVECTION THAT DVLPS ALONG LEE TROF. HIGHS U70S-L80S.

MODELS NOW FASTER WITH THE NXT CDFRNTL PASSAGE. BNDRY PROGGED ACROSS
RGN WED NITE SLIDING S INTO CAROLINAS THURSDAY. WILL HAVE CHC POPS
THIS THE FROPA. LOWS 55-60. MODELS DIFFER ON JUST HOW S BNDRY GETS
THU AND THU NITE B4 RETURNING N AS A WRM FRNT FRIDAY. HIGH PRS TO
THE N SHUD DRY OUT THE LWST LAYERS. HAVE TAKEN POPS OUT AND BUT KEPT
IN M CLDY AS MSTR PROGGED AT DIFFERENT LVLS. COOLER THU WITH HIGHS
IN THE 60S AT THE COAST...70-75 INLAND. LOWS THU NITE U40S-L50S.

CHC POPS RETURN LATE FRI AND FRI NITE AS WRM FRNT LIFTS BACK N OVR
THE RGN. HIGHS IN THE 60S. LOWS IN THE U40S-L50S. CHC POPS CONT NXT
SAT AHEAD ON YET ANTHR CDFRNTL PASSAGE. WRMR WITH HIGHS U60S-M70S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
HAVE TRIED TO TIME THE APPRCHG LINE OF CONVECTION BY USING CB
INTO TAF SITES NXT 6 HRS. RIC BTWN 21-00Z...CSTL TAF SITES BTWN
22-02Z. ONLY QSTN WILL BE ANY SUPERCELL TSTRMS THAT DVLP OUT AHEAD
OF THAT LINE AS CRNTLY SEEN ACROSS SRN NC. GUSTY S-SE WNDS CONT TO
INCRS THIS AFTRN AND HAVE INDCTD G40S KTS AS PRS GRDNT CONT TO
TIGHTEN. XCPT MVFR/IFR CIGS AND VSBYS IN ANY TSTRM DUE TO MOIST
ONSHORE FLOW PROVIDING COPIUIS AMTS OF LL MSTR.

PCPN ENDS W-E AFTR FROPA THIS EVE WITHA FEW HR PRD OG GUSTY W WNDS
(15-25 KTS) BUT XPCT CIGS TO RISE INTO VFR RANGE. SKC ALONG WITH
DMNSHG WNDS SUN AS HIGH PRS BLDS INTO RGN.

VFR CONDS INTO MON. MON NGT COULD SEE A PERIOD OF LOWER CLOUDS AS
WARM FRONT LIFTS NORTH THROUGH THE AREA...OTHERWISE VFR CONDS
AGAIN PREVAIL TUE-WED.

&&

.MARINE...
STRNG SE WNDS ATTM...XPCTD TO INCRS FURTHER INTO THIS EVE (AVGG
30-35 KT...PSBL 40-45 KT ESP CNTRL BAY/NRN OCN WTRS)...B4 SWINGING
TO SW (AND DCRSG) POST CDFNT. WSW WNDS TO CONT THROUGH SUN...AND
XPCT CURRENT GALES TO BE REPLACED BY SCAS (BY THAT TIME). PD OF SSW
WNDS MON THROUGH WED AS HI PRES RMNS LCTD OFF SE CST. CDFNT PUSHES
TWD THE NRN WTRS ERY IN THE WK...THEN RETURNS BACK N.

SEAS BUILD TO 10-13 FT OFFSHR...AVG WVS ON THE BAY 4-6 FT...SLO TO
SUBSIDE THROUGH SUN.

&&

.TIDES/COASTAL FLOODING...
TOUGH CALL ON TIDES THROUGH TNGT. CBOFS (NAM BASED) GUID RMNS MUCH
HIGHER COMPARED TO THE MDL (GFS BASED) BY ABT A FOOT. AVGG THE GUID
PRVDS SOLID MINOR FLDG...AND IF ACTUAL TIDE COMES IN CLSR TO THE
HIGHER GUID (ESP AT CAMBRIDGE WHR CBOFS SUGGS 5FT MLLW LVL FOR HIGH
TIDE OVRNGT - WHICH WOULD TOP SVR CRIT OF 4.5 FT MLLW)...LVLS WOULD
BARELY/IF AT ALL TOUCH MOD FLD CRIT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH SURF ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ025.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ024-
     025.
     COASTAL FLOOD WARNING UNTIL 6 AM EDT SUNDAY FOR MDZ021>023.
NC...NONE.
VA...HIGH SURF ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ099-100.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ099.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT SUNDAY FOR VAZ074>078-
     085.
MARINE...GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>634-650-652-
     654-656-658.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...MPR
AVIATION...MPR
MARINE...ALB
TIDES/COASTAL FLOODING...ALB
Hazardous weather outlook, Apr 16, 6:02 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT SAT APR 16 2011

NCZ012-VAZ063-064-070>073-080>083-087>090-092-172315-
NORTHAMPTON NC-HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
702 PM EDT SAT APR 16 2011

...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>062-065>069-079-172315-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-BRUNSWICK-
702 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-172315-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-
702 PM EDT SAT APR 16 2011

...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-172315-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
702 PM EDT SAT APR 16 2011

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-656-658-172315-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
702 PM EDT SAT APR 16 2011

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ091-093>098-172315-
YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
702 PM EDT SAT APR 16 2011

...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ100-172315-
NORTHAMPTON VA-
702 PM EDT SAT APR 16 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ074>078-085-172315-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-
702 PM EDT SAT APR 16 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ084-086-172315-
GLOUCESTER-MATHEWS-
702 PM EDT SAT APR 16 2011

...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-172315-
MARYLAND BEACHES-ACCOMACK-
702 PM EDT SAT APR 16 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-172315-
INLAND WORCESTER-
702 PM EDT SAT APR 16 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-172315-
DORCHESTER-WICOMICO-SOMERSET-
702 PM EDT SAT APR 16 2011

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TG

In the hours before

Special weather statement, Apr 16, 1:33 PM EST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EDT SAT APR 16 2011

VAZ060-065>068-161915-
AMELIA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
233 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS MOVING INTO THE WESTERN PIEDMONT...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 25 MILES WEST OF DARLINGTON HEIGHTS TO 36
MILES SOUTHWEST OF BUFFALO SPRINGS...OR FROM 14 MILES SOUTHWEST OF
RED HOUSE TO 27 MILES SOUTHWEST OF VIRGILINA...MOVING EAST AT 50 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  DARLINGTON HEIGHTS AROUND 250 PM EDT...
  HAMPDEN SYDNEY AROUND 255 PM EDT...
  KELLS CORNER AROUND 300 PM EDT...
  RICE AROUND 305 PM EDT...
  JETERSVILLE AROUND 310 PM EDT...
  KENBRIDGE AROUND 315 PM EDT...

EXPECT WIND GUSTS UP TO 50 MPH...DANGEROUS LIGHTNING...HEAVY
DOWNPOURS AND POSSIBLE HAIL IN THE PATH OF THESE STORMS.

LAT...LON 3668 7871 3670 7865 3688 7850 3708 7846
      3709 7850 3713 7853 3715 7861 3719 7865
      3720 7870 3722 7869 3733 7799 3654 7817
      3654 7873 3656 7874

44
Local storm report, Apr 16, 4:23 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     DINWIDDIE               37.08N 77.59W
04/16/2011                   DINWIDDIE          VA   LAW ENFORCEMENT

            POSSIBLE TORNADO DAMAGE TO HOMES IN THE FIVE FORKS AREA.
            ON WHITE OAK RD, SHANNON DRIVE AND WILKERSON DRIVE

&&

RCURRY
Local storm report, Apr 16, 5:20 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
620 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             POWHATAN                37.54N 77.92W
04/16/2011  M1.00 INCH       POWHATAN           VA   PUBLIC

0535 PM     HAIL             POWHATAN                37.54N 77.92W
04/16/2011  E1.25 INCH       POWHATAN           VA   TRAINED SPOTTER

            HAIL THE SIZE OF A HALF DOLLAR AT 2700 PINE RIDGE LANE

0330 PM     TSTM WND DMG     LUNENBURG               36.96N 78.27W
04/16/2011                   LUNENBURG          VA   LAW ENFORCEMENT

            TREES DOWN

&&

RCURRY

The radar

The Dover AFB radar (KDOX), 86 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
April 16, 6:55 PM EST
Where
Somerset County, 0.54 mi E of Upper Fairmount
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.100, -75.790

Large tree was downed and blocking a roadway.

Thunderstorm Wind, Somerset

When
April 16, 7:10 PM EST
Where
Somerset County, Princess Anne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.200, -75.700

Large tree was downed and blocking a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301315, 301311.